LETTER TO EDITOR
Year : 2018 | Volume
: 4 | Issue : 2 | Page : 90--91
Desloratadine as an adjunctive treatment for reducing isotretinoin-induced cheilitis
Pankaj Kr Tiwary, Abhijeet Kr Jha, Uday Kr Udayan, Binod Kr Sinha
Department of Skin and VD, Patna Medical College, Patna, Bihar, India
Dr. Pankaj Kr Tiwary
Opposite Kumar Nursing Home, Makhania Kuan Road, Lalbagh, Patna - 800 004, Bihar
|How to cite this article:|
Tiwary PK, Jha AK, Udayan UK, Sinha BK. Desloratadine as an adjunctive treatment for reducing isotretinoin-induced cheilitis.Indian J Drugs Dermatol 2018;4:90-91
|How to cite this URL:|
Tiwary PK, Jha AK, Udayan UK, Sinha BK. Desloratadine as an adjunctive treatment for reducing isotretinoin-induced cheilitis. Indian J Drugs Dermatol [serial online] 2018 [cited 2023 Sep 23 ];4:90-91
Available from: https://www.ijdd.in/text.asp?2018/4/2/90/249191
Isotretinoin has now been a very important tool in dermatologist's armamentarium. It is being used nowadays in multiple disorders such as acne, lichen planus, hidradenitis suppurativa, rosacea, and ichthyotic disorders. Among the various adverse effects of this drug, cheilitis and dryness of lips are amonst the most troublesome effects, limiting its prolonged use and dose escalation. This effect is the cause of poor compliance and unadvised stoppage in many patients, particularly young adults. No proven treatment option is available currently to prevent this complication. Vitamin E supplementation and topical emollients are the only options available to combat this side effect. We present a case of isotretinoin-induced cheilitis responding successfully to usual doses of an antihistamine, desloratadine 5 mg.
A 21-year-old unmarried girl presented to us with numerous papulopustular eruptions over the face extending over the back for the past 3–4 months. The lesions started with skin-colored eruptions with cheesy material on compression and gradually progressed to pus filled painful lesions. On examination, multiple erythematous papules and pustules were present over the forehead and cheeks and few over the chin and upper back. There was a history of application of topical clindamycin and benzoyl peroxide cream and oral intake of doxycycline, but the lesions were still progressing. A diagnosis of acne vulgaris Grade III was made. Baseline investigations were done including hemogram, liver function test, and lipid profile, which were within normal limits. The patient was started on oral isotretinoin 20 mg after proper counseling and taking consent about practicing contraception for the next 1 year. The patient was advised to take the capsule at night and to use Vaseline lip balm 2–3 times a day on her lips. After 1 month of treatment, the patient returned with subsidence of her pustules and decrease in erythema of papule and appearance of new lesions. However, she complained of dryness and chapping of lips after 7–10 days of initiation of therapy, and currently, she presented with severe dryness and exfoliation over the lips with fissuring and few punctate hemorrhagic spots over the lower lips. She said she was unable to open her mouth completely. A diagnosis of retinoid-induced cheilitis was made with a scoring of 8 on isotretinoin cheilitis grading scale (ICGS).
After proper assurance, the patient was advised to stop the drug and to apply a mixture of fluocinolone and mupirocin twice and to continue Vaseline lip balm as earlier and review again after 10 days. On the next visit, she showed a good response to above measures and said that most of her symptoms were resolved, and on examination, a score of 3 was made on ICGS scale with moderate erythema and mild crusting. She was advised to take oral desloratadine 5 mg daily along with all previous medications including oral isotretinoin 20 mg and advised to come back after 1 month. On the next visit, the patient showed a better improvement in her acne lesions with few papules left and absence of pustular lesions. Few small, crusted papules and hyperpigmentation were present. On examination of her lips, moderate erythema with mild-to-moderate crusting was present. No fissuring or oral commissural involvement was present. In general, antihistamines had a sebum-regulating effect; notably, they reduce squalene release, a biomarker of sebum, from sebaceous glands by blocking the overexpressed histamine receptors in sebocytes, resulting in low squalene level, and this phenomenal effect will not be influenced by concomitant isotretinoin therapy because retinoids were lacking the squalene-reducing property. Furthermore, low release of sebum will, in turn, minimize microcomedone formation and subsequent inflammation. Furthermore, antihistamines had a remarkable anti-inflammatory and antipruritic effects; cheilitis is the earliest and most frequent sign and is sometimes also used as a marker of patient compliance. The decrease in size and secretions of sebaceous glands by retinoids causes changes in skin surface lipids, particularly over the lips because they lack dermal appendage, such as sweat glands and have nonfunction sebaceous glands in the form of fordyce spots. This causes more profound dryness and exfoliation over the lips, resulting in cheilitis. The barrier function and water holding capacity of nonkeratinized epithelia like labial mucosa is less effective as compared to the keratinized epithelium and thus contributes to the increased adverse effects of retinoids. In conclusion, desloratadine act as an adjunctive treatment for reducing isotretinoin-induced cheilitis.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Ornelas J, Rosamilia L, Larsen L, Foolad N, Wang Q, Li CS, et al. Objective assessment of isotretinoin-associated cheilitis: Isotretinoin cheilitis grading scale. J Dermatolog Treat 2016;27:153-5.|
|2||Pelle E, McCarthy J, Seltmann H, Huang X, Mammone T, Zouboulis CC, et al. Identification of histamine receptors and reduction of squalene levels by an antihistamine in sebocytes. J Invest Dermatol 2008;128:1280-5.|
|3||Zouboulis CC, Korge B, Akamatsu H, Xia LQ, Schiller S, Gollnick H, et al. Effects of 13-cis-retinoic acid, all-trans-retinoic acid, and acitretin on the proliferation, lipid synthesis and keratin expression of cultured human sebocytes in vitro. J Invest Dermatol 1991;96:792-7.|
|4||Zouboulis CC, Nestoris S, Adler YD, Orth M, Orfanos CE, Picardo M, et al. A new concept for acne therapy: A pilot study with zileuton, an oral 5-lipoxygenase inhibitor. Arch Dermatol 2003;139:668-70.|